15

Very often, doctors or pharmacists will advise patients to take certain pills with food to "act as a buffer" so the patient is less likely to get a stomach ache from taking the pill.

How much food is necessary to act as a buffer to protect the stomach?

Some doctors claim that a couple of crackers are sufficient, whereas other doctors claim that you need to eat an entire meal.

So what's the truth? And what are the best foods to eat (or drink) for this purpose?

In order to simplify your answer, feel free to answer for an "average" adult, meaning average weight, height, etc., and no specific illnesses that would complicate your answer.

(As a side note, not all pills should be taken with food; some pills are to be taken on an empty stomach.)

  • 1
    In my opinion this question is a good and necessary question, but is very broad based. It depends on alot of variables. Depending on age, weight, doses, how strong the medicine reacts to certain organs of the body. I think it not a question that should be answered on this SE. – Nachmen Jan 27 '16 at 8:38
  • 1
    I think it's exactly the type of question that deserves good answers, and this site is a perfect forum for such answers. The ideal answer will address the variables you mention if they are relevant. A good, but not perfect, answer will provide more useful information than nothing at all, which is where we all stand now. – RockPaperLizard Jan 27 '16 at 10:16
  • If so when is a question to broad that it's put on hold or closed completely? – Nachmen Jan 27 '16 at 13:06
  • 3
    @Nachmen I think it is quite broad, and a good answer will therefore probably be long, but it is answerable, which is probably why there are no close votes. – Carey Gregory Jan 28 '16 at 20:32
  • 1
    The least I would say is that, in order to buffer the stomach, you should probably take slow sugars (not sure of the actual translation) which involves amidon, like pasta, potatoes, rice and so-on. They stay in your stomach, allowing for buffering effect; which is not the case for fruits or water, which directly go toward intestine. – Blue_Elephant May 26 '16 at 14:15
4

As you mentioned in the side note, it really depends on the type of pill. Because there are chemical interactions between the food and the pill e.g. tetracycline and milk (tetracycline and calcium form complexes, thus inactivating the antibiotic).

Generally the gastric pH is not so important for the drug uptake, as it happens in the small intestine. However some drugs can get destroyed in acid, therefore some pills have an acid resistant coating. This coat is usually a weak acid. Since the gastric pH is very low (1-3) weak acids stay protonated, thus are not polar and can't be solved in water. Later in the duodenum the pH varies between 8-9, the coating weak acid deprotonates and dissolves. The drug is set free. This is the reason why you can't split all pills!

The reason why you should eat some food with some medicaments is that they can irritate your gastric lining (e.g. diclofenac) and food serves as a buffer as it "dilutes" the medicament. Other substances need the food to function properly e.g. iron needs to be taken with orange juice or other vitamin c rich juices (the gastric acid oxidates Fe2+ -> Fe3+, but Fe3+ cannot be absorbed, therefore vitamin c is needed as a reduction agent).

The question which food is the best can't really be answered as each patient is different. As long as the food does not harm the medication any food you like is good. Usually some crackers are enough, however if you start to feel stomach pain, eating more would be a good idea. Since most medicaments should be taken at a fixed time of the day, taking them 5 minutes after a regular meal is a good idea.

However some food should not be eaten while taking medication because they induce/inhibit the cytochrome P450 system in the liver and therefore leading to insufficent or dangerous high blood levels of the medicamention.

  • grapefruit juice induces Cyt P450 3A4 which leads to sometimes greatly increased bioavailability of many medicaments and herbs (and the reverse for a few), and thus overdoses or underdoses.
  • 2
    Welcome to health SE :-). This is an interesting and informative answer, but the site has a strict policy that answers should be backed up with reliable references. The ones that don't contain references risk being deleted. You can always edit your answer to add references. For more information on the site policies, please see the help center. Thanks! – Lucky Jul 12 '16 at 11:01

Not the answer you're looking for? Browse other questions tagged or ask your own question.